If you have noticed a change in your oral health, and you can’t figure out what’s happening, it could be your medication. Many prescription and over-the-counter meds affect your teeth and gums. Keep reading to learn more from our Cheney dentists.
Dry mouth is particularly common side effects of everything from antihistamines to painkillers. Unfortunately, chronic dry mouth creates an oral environment in which bacteria thrive. Saliva is your body’s natural way of neutralizing bacteria and re-mineralizing enamel. So, you want to do everything you can to promote saliva-production and keep your mouth moist.
Another problem that can damage your oral health over time is acid reflux. When your smile is exposed to acidic substances your dental enamel becomes temporarily weaker and more susceptible to damage. Stomach acid is particularly destructive because it is so concentrated. Talk to your doctor about ways that you can minimize acid reflux and protect your smile from acid-related deterioration or infections.
Pediatric patients, in particular, need to be aware of the problems associated with using the medication tetracycline. This specific medication actually affects how permanent teeth develop in young patients. Tetracycline can cause permanent teeth to develop with unsightly stains or textural irregularities. Talk to your dentist about alternatives to tetracycline when dealing with pediatric patients.
There are a number of ways that common medications can affect oral health and the appearance of your smile. If you have questions about specific medications, or side effects about which you are concerned, please don’t hesitate to reach out to our Cheney dentists to get more information. We’re here to help you!